Wisconsin, 2001

High Wind in Wisconsin, April 12, 2001

April 12, 2001 · NWS MKX · 2 events in 2 counties and zones

Yet another round of high winds (third for this month for southern Wisconsin) occurred during the overnight hours in a small area of south-central Wisconsin north of Madison. Numerous reports of toppled trees and some damaged power lines were passed on to law enforcement officials.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Yet another round of high winds (third for this month for southern Wisconsin) occurred during the overnight hours in a small area of south-central Wisconsin north of Madison. Numerous reports of toppled trees and some damaged power lines were passed on to law enforcement officials. Maximum winds gusts were estimated to be around 52 knots (60 mph) based on tree damage. The high winds were associated with scattered rain showers which led to the mixing and transfer of high-momentum air down to the surface. Wind gusts to 40 to 45 knots (46 to 52 mph) were noted elsewhere across south-central and southeast Wisconsin, where only minor tree limb breakage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 12, 1:15 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 12, 1:15 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
215 AM CDT THU APR 12 2001

MAIN FORECAST PROBLEM IS WINDS.

WILL CONTINUE WINDS ADVISORY FOR TODAY.  GUSTY WINDS XPCTD BOTH ERLY
THIS MRNG WITH BAND OF SHOWERS ASSOCIATED WITH VORT MAX.  ANY
DOWNWARD MIXING OF WINDS AT 3 THSD FT WOULD RESULT IN 55 MPH WINDS
AT THE SURFACE. AS VORT EXITS AND LOW PULLS AWAY GRADIENT TIGHTENS.
EVEN WITH CLOUDS 50 KNOT WINDS ARE AROUND 2 TO 3 THSD FT.  CLOUDS
WILL LIMIT MIXING SOMEWHAT SO WILL GO WITH ADVSRY AT THIS TIME.

EXPECT CLOUDS TO AFFECT MOST OF THE FORECAST AREA TODAY.

THEN FORECAST PROBLEM IS NEXT SHORTWAVE FRIDAY NIGHT.  AVN IS A BIT
SLOWER AND FARTHER N. AS A RESULT WILL GO WITH MEDIUM POPS FOR NOW.

.MKX...WIND ADVSRY TODAY ZONES 046-047-051-052-056>060-062>072.

HENTZ

In the hours before

Special weather statement, Apr 11, 8:55 PM CST, 5 hours 35 minutes before
WIZ046-047-051-052-056>060-062>072-120230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
800 PM CDT WED APR 11 2001

...HIGH WINDS ACROSS SOUTHERN WISCONSIN...

...A

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Marquette

When
April 12, 2:30 AM CST to 3:15 AM CST
Where
Marquette forecast zone
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

High Wind, Green Lake

When
April 12, 2:30 AM CST to 3:15 AM CST
Where
Green Lake forecast zone
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240317, 5240318.